North Dakota, 2014

Hail in North Dakota, June 11, 2014

June 11, 2014 · NWS BIS · 1 event in 1 county or zone

An isolated severe thunderstorm moved across Dickey County in southeast North Dakota. This storm produced large hail that damaged crops.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm moved across Dickey County in southeast North Dakota. This storm produced large hail that damaged crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 11, 2:34 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 11, 2:34 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
334 PM CDT WED JUN 11 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 334 PM CDT WED JUN 11 2014

SEVERE CONVECTIVE POTENTIAL ACROSS THE FAR SOUTH CENTRAL AND
SOUTHERN JAMES RIVER VALLEY IN NORTH DAKOTA WILL HIGHLIGHT THE
SHORT TERM LATE THIS AFTERNOON INTO THE EARLY EVENING.

SURFACE BASED CONVECTION CONTINUES ACROSS LOGAN...MCINTOSH...LAMOURE
AND DICKEY COUNTIES NORTH OF THE SURFACE LOW WHERE INSOLATION HAS
BEEN GREATEST THUS FAR TODAY. THROUGH 2030 UTC...STORMS HAVE
REMAINED BELOW SEVERE LIMITS...YET HAVE INCREASED IN INTENSITY
OVER THE PAST HOUR. BACKED EAST- NORTHEAST SURFACE WINDS AND LOW
LCLS RAISES THE CONCERN FOR TORNADOES WITH ORGANIZED CONVECTION
SUPPORTED BY DEEP LAYER SHEAR AROUND 40 KTS. OVERALL INSTABILITY
IN THE HAIL GROWTH ZONE IS MARGINAL FOR SEVERE HAIL.
ELSEWHERE...THE LAST BAND OF RAIN IS LOCATED FROM SHERWOOD THROUGH
BOWMAN. FOLLOWING THE 16-19 UTC RAP/HRRR...THIS LAST BAND WILL
CLEAR THE EASTERN ZONES BY 04-05 UTC...WEAKENING AS IT DOES.

FOR TONIGHT...DID ADD FOG TO MUCH OF THE WEST FROM RAINFALL
TODAY...AND LIGHT WINDS AND CLEARING SKIES WITH THE SURFACE HIGH
PROPAGATING INTO THE AREA TONIGHT. WILL ALSO HAVE TO MONITOR FROST
POTENTIAL AS LOWS IN THE UPPER 30S ARE ALSO POSSIBLE FOR THE FOG
AREAS. THURSDAY LOOKS TO BE DRY WITH A SHORTWAVE RIDGE BUILDING
ACROSS THE NORTHERN PLAINS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 334 PM CDT WED JUN 11 2014

A BRIEF PERIOD OF DRY WEATHER CARRIES OVER FROM THE SHORT TERM INTO
THURSDAY NIGHT. FRIDAY THROUGH SUNDAY WILL BE ANOTHER ACTIVE PERIOD
WITH A SLOW MOVING CLOSED UPPER LOW ALONG THE US/CANADIAN BORDER
WILL PRODUCE AMPLE OPPORTUNITY FOR PERIODIC SHOWERS AND
THUNDERSTORMS. AS THIS SYSTEM DEPARTS SUNDAY NIGHT...ANOTHER UPPER
AIR TROUGH TAKES UP RESIDENCE IN THE NORTHERN ROCKIES WITH A CLOSE
UPPER LOW SCOOTING FROM IDAHO INTO SOUTH DAKOTA MONDAY THROUGH
WEDNESDAY. AGAIN THIS WILL PRODUCE MORE CHANCES FOR SHOWERS AND
THUNDERSTORMS.

THURSDAY NIGHT THROUGH SUNDAY...700MB RIDGE AXIS SLIDES INTO EASTERN
NORTH DAKOTA 12Z FRIDAY...ALLOWING FOR THE NEXT CLOSED MID/UPPER LOW
AND ASSOCIATED SURFACE LEE SIDE LOW IN EASTERN MONTANA TO FURTHER
DEVELOP. A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS HAVE BEEN
MAINTAINED IN THE FAR WEST AFTER 06Z FRIDAY ALONG A DEVELOPING WARM
FRONT. THIS WARM FRONT WILL GRADUALLY SHIFT EAST AND NORTHEAST
DURING THE DAY FRIDAY WITH SHOWERS AND THUNDERSTORMS DEVELOPING
ALONG AND AHEAD OF THE FRONT INTO CENTRAL NORTH DAKOTA. SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR SATURDAY INTO SUNDAY
AS THE SURFACE LOW MOVES INTO SOUTH DAKOTA...WITH AN ASSOCIATED
INVERTED TROUGH EXTENDING INTO WESTERN AND EVENTUALLY CENTRAL NORTH
DAKOTA. THIS WILL BE AN AREA FOR MORE SHOWERS AND THUNDERSTORMS TO
DEVELOP. LESS THUNDERSTORMS SUNDAY AS WEAKER AND INSTABILITY NOT AS
WIDESPREAD.

MONDAY THROUGH WEDNESDAY...AS MENTIONED ABOVE...ANOTHER UNSETTLED
PERIOD WITH CHANCES OF SHOWERS AND THUNDERSTORMS CONTINUING.

HIGH TEMPERATURES THROUGH THE PERIOD WILL RANGE BETWEEN 65F AND 75F
WITH OVERNIGHT LOWS IN THE 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 334 PM CDT WED JUN 11 2014

WIDESPREAD RAIN SHOWERS AND MVFR CEILINGS HAVE DEVELOPED ACROSS
WESTERN AND CENTRAL NORTH DAKOTA. SHOWERS WILL DECREASE AND
CEILINGS LIFT FROM WEST TO EAST THROUGH THE EVENING. WITH
CLEAR SKIES AND LIGHT WINDS...MVFR/IFR FOG IS POSSIBLE AT
KDIK/KISN TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AYD
LONG TERM...KS
AVIATION...AYD
Hazardous weather outlook, Jun 11, 2:15 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED JUN 11 2014

NDZ004-122015-
BOTTINEAU-
315 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A RIVER FLOOD WARNING CONTINUES FOR THE SOURIS RIVER NEAR
WESTHOPE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A DAILY CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ003-005-011>013-018>023-025-031>037-040>046-122015-
RENVILLE-ROLETTE-WARD-MCHENRY-PIERCE-DUNN-MERCER-OLIVER-MCLEAN-
SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
EMMONS-
315 PM CDT WED JUN 11 2014 /215 PM MDT WED JUN 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A DAILY CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ047-048-050-051-122015-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
315 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THE
EVENING. SOME STORMS MAY BE STRONG TO SEVERE WITH LARGE
HAIL...DAMAGING WINDS...ISOLATED TORNADOES AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A DAILY CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN BISMARCK AT 701-223-4582...OR ON SOCIAL MEDIA.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

NDZ001-002-009-010-017-122015-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
315 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A DAILY CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON THROUGH
TUESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS

AYD

In the hours before

Special weather statement, Jun 11, 1:14 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
214 PM CDT WED JUN 11 2014

NDZ050-051-112015-
DICKEY-MCINTOSH-
214 PM CDT WED JUN 11 2014

...STRONG THUNDERSTORMS SOUTHEAST OF ASHLEY IN MCINTOSH COUNTY...

AT 212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 7 MILES SOUTHEAST OF ASHLEY...MOVING
NORTHEAST AT 20 MPH.

PENNY SIZE HAIL...WINDS UP TO 30 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME WESTERN DICKEY AND SOUTHEASTERN
MCINTOSH COUNTIES.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4600 9947 4613 9908 4605 9895 4594 9894
      4593 9906 4593 9943
TIME...MOT...LOC 1913Z 247DEG 16KT 4595 9929

SIMOSKO
Special weather statement, Jun 11, 1:50 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT WED JUN 11 2014

NDZ051-112045-
DICKEY-
250 PM CDT WED JUN 11 2014

...STRONG THUNDERSTORMS WEST OF ELLENDALE IN DICKEY COUNTY...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF ELLENDALE...MOVING NORTHEAST AT
20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...VERY HEAVY RAIN...WILL
ACCOMPANY THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELLENDALE...
  FULLERTON...
  GUELPH...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4602 9884 4628 9837 4605 9808 4593 9849
      4593 9877
TIME...MOT...LOC 1949Z 239DEG 19KT 4599 9866

SIMOSKO

The radar

The Aberdeen radar (KABR), 66 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dickey

When
June 11, 3:30 PM CST to 3:45 PM CST
Where
Dickey County, 5.14 mi NE of Forbes
Measured
1.25 in hail
Crop damage
$50,000
Reported by
Broadcast Media
Coordinates
46.011, -98.718

The large hail resulted in some crop damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 526404.